Caregivers Guide to Monitoring Drugs for Anxiety in Alzheimer's
My dear old Dad is experiencing acute anxiety and depression and is being prescribed medication to help him cope with that and his deteriorating physical state. He fears death and disability and so has little to cheer him. Things he used to enjoy now offer little comfort, his music, his TV, even his home. To try and lessen his distress his doctor has prescribed an antidepressant, a tranquillizer and an antipsychotic medication, because he is very suspicious, and is experiencing hallucinations.
The caregiver has a pivotal role in making sure drugs are doing a good job. A caregiver has to:
- Accurately describe an Alzheimer's patients symptoms to medics as they are often unable to do it themselves
- Monitor responses to changes in mental and physical reactions to new medications
- Look out for side effects and drug interactions. Drug reactions and/or interactions are, unfortunately, common in older people and therefore among those with Alzheimer's disease
- As their physical health deteriorates they also have to make sure dosage and drugs are regularly reviewed
- Act as advocate for their vulnerable loved one.
Drugs May Cause Unwanted Side Effects
As we try to improve my Dad's life using various drugs he has experienced some disturbing and upsetting side effects. It is all about trying to find some sort of balance. We have to radically reduce his anxiety and depression without making him too drowsy and without reducing his mobility any more.
Antipsychotic medications are very useful drugs if used short term but they can produce more side effects in older people. The FDA, exercising its new authority under the Administration Amendments Act 2007, now requires manufacturers to put a boxed warning on the labels of conventional and atypical antipsychotic drugs stating that their use is associated with increase risk of death in older people.
Here is more information;
Side Effects? Get the Symptoms Checked Out!
If you suspect your friend or relative is suffering side effects or over medication then you need to get a doctor to see them urgently. All drug packs now contain information about their effects and what may be the symptoms of side effects.
Signs of overmedication, side effects or drug interactions include; sleepiness, increased confusion, reduced mobility and unsteadiness, a shuffling gait, reduced communication, an increased incidence of urinary and fecal incontinence. In very severe cases the tranquillizing effects of the medication can lead to depression of respiration and heart rhythm abnormalities.
Certain Drugs May Cause More Problems
Some drugs can cause more problems than others. Benzodiazepines, opiates and warfarin are among them. Benzodiazepines can produce increased sedation, opiates may result in increased analgesia and respiratory suppression, and warfarin, an increased anticoagulant effect.
Don't Give Up!
We continue to try and find the right combination of drugs that will help my Dad. Drugs should always be used short term if possible and must be used in combination with therapeutic activities.